New York, 2023

Cold in New York, February 3 to 4, 2023

February 3 to 4, 2023 · NWS BUF · 3 events in 3 counties and zones

The coldest air mass of the season behind an arctic front resulted in bitterly cold temperatures and dangerously low wind chill values, especially east of Lake Ontario. The extreme cold was relatively short-lived.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

The coldest air mass of the season behind an arctic front resulted in bitterly cold temperatures and dangerously low wind chill values, especially east of Lake Ontario. The extreme cold was relatively short-lived. Selected wind chills included -50F at Harrisburg, -48F at Copenhagen, -45F at Philadelphia, and -43F at Watertown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 3, 12:32 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Feb 3, 12:32 AM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1232 AM EST Fri Feb 3 2023

.SYNOPSIS...
A bitterly cold arctic airmass will bring very cold wind chills
today through Saturday morning across the region. Lake effect snow
southeast of Lake Ontario and Lake Erie will bring relatively minor
accumulations today through tonight. Lake effect snow will end
Saturday morning, with much warmer temperatures quickly arriving by
Sunday.

&&

.NEAR TERM /THROUGH TODAY/...
Radar imagery showing the last of the snow associated with the
departing arctic front stretching from the western Southern Tier
across the Finger Lakes to the southern Tug Hill early this morning.
This snow will end through the wee hours of the morning, with lake
effect snow modestly increasing southeast of the lakes.

Northwest flow in wake of the boundary will send temperatures
plummeting. Wind chills will drop to well below zero by late
tonight as arctic air pours into the region. By daybreak Friday,
wind chills will range from 10 to 15 below across the western
counties to as low as 30 below on the Tug Hill.

The cold airmass is very dry above 5K feet behind the arctic front,
with dry air and short northwest fetch limiting the intensity of
lake effect snow. Expect a spray of fairly widespread multiple bands
to develop across much of the area southeast of Lake Ontario and
Lake Erie overnight, with minor additional accumulations. There will
likely be an upstream connection to Lake Huron (western Southern
Tier) and Georgian Bay (between Rochester and Buffalo) which may
locally enhance snowfall at times.

Our area will be in the grips of the coldest air so far this season
Friday morning. A deep trough will be centered over the eastern half
of North America. The notorious polar vortex will be displaced to
the south in the process, being found in the vicinity of Hudson Bay
and Quebec for the bulk of this period. That means that the coldest
air in the northern hemisphere will be just to our north (H85 -44C).
Add in some gusty winds as well just to make sure we really feel the
'bite' of this frigid airmass.

H85 temps will drop to between -25C to -28C over the bulk of the
region (sub -30C east of Lake Ontario) during the course of Friday,
with near surface temps holding near steady within a few degrees of
their overnight lows. This will translate into daytime highs that
will range from single digits BELOW zero across the North Country,
to the single digits across the western counties (away from the
immediate lake shores). A northwest wind gusting to 25-35 mph at
times will combine with these frigid temps to generate dangerously
low wind chills that will average 15 to 20 below across the western
counties and 20 to 30 below east of Lake Ontario, with Tug Hill and
the western Dacks approaching -40C. Meanwhile, a cyclonic flow of
arctic air crossing the generally open waters of Lake Erie/Ontario
will continue to support broad multi-banded lake snows
south/southeast of Lakes with a couple inches possible in the most
persistent snows. Given the bitter cold, this will be a greasy
snowfall featuring plates rather than fluffy dendrites.

Friday night will then guarantee to be the coldest period in recent
memory, as all areas away from the immediate lake shores drop to
near zero or below, meanwhile sites east of Lake Ontario will likely
experience mins approaching 20 below. While the axis of an arctic
high will drift across the region during the second half of the
night, there will be enough of a gradient to easily generate wind
chill values ranging from the minus teens and lower 20s across the
western counties, and sub -30C across the North Country with
apparent temp values possibly falling as low as -40 in the vicinity
of the Tug Hill/western Dacks.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
Saturday will be a dance between two surface features. Starting in
the mid levels for a better depiction, a mid-level low and
associated trough will be in the midst of pulling east into the
Canadian Maritimes placing the region under strong northwest flow
Saturday morning. As this trough pulls east, the next shortwave
trough will be sliding southeast across the northern sections of the
Mid-West/Upper Great Lakes and thus support weak ridging across the
region across the lower Great Lakes Saturday and Saturday night.
Meanwhile at the surface, an area of high pressure will have spread
across the Mid-Atlantic and into New York State Saturday morning,
which will introduce dry air and subsidence across the region acting
to cut off any lingering lake effect snow showers south of the lakes
Saturday morning.

While the surface high slides east into the Atlantic Ocean Saturday,
a warm front associated with a surface low over northeastern
Ontario, Canada (tied with the aforementioned shortwave trough) will
push east across southern Canada and just skim the northern portions
of New York State. This being said, most of the region will remain
on the dry side except for the small chance for a few snow showers
across the far northern portions late Saturday morning and
afternoon. Meanwhile with the mid-level ridge overhead and the
region beneath the warm sector of the surface cyclone, temperatures
will modulate into the mid 20s and continue to warm overnight into
Sunday morning.

Sunday, as the shortwave trough pushes east towards the lower Great
Lakes the aforementioned surface cyclone will travel east across
southern Canada and drag its cold front across the area Sunday
afternoon and evening. Due to the region being within a warm air
advection scheme the day and night prior, temperatures will have
quickly rebounded to well above freezing (highs Sunday in the up per
30s to low 40s) and therefore a mix of rain and snow or pure rain or
snow will be possible. In the wake of the frontal passage, another
bout of cooler air will spill across the region though not as cold
as the airmass earlier in the week. This being said, the cooler
temperatures and lingering synoptic moisture will support a weak
lake response Sunday night and change precipitation back over to all
snow.

Surface high pressure will build into the region from west to east
Monday. The introduction of the dry air will help shut down lake
effect snow east of the lakes Monday morning. Then, dry and quiet
weather is expected Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
The next shortwave trough of interest will have Pacific origins, and
should generally move from west to east, across the NW US, and into
the Northern Plains by early next week. After a dry start Monday
night into Tuesday, SW flow should pick up ahead of the next frontal
boundary associated with the upper level trough.  It should already
be too warm throughout the atmospheric column for any snow, so just
plain rain showers are in the forecast for Tuesday, with daytime
highs well into the 40s F.

Once the front moves east, a colder air mass should return, although
there's uncertainty as to whether it will be cold enough for a
return to snow or LES processes by Wednesday. For now, am leaning on
the warmer side without much if any snow expected (Wed daytime
temperatures still above freezing).

After that system, there should be another period of dry weather as
a shortwave ridge moves in, probably for much of Wednesday. This
would be followed by yet another shortwave trough with desert SW
origins. This too would be a relatively warm system but with more
abundant moisture sourced from the Gulf of Mexico, with timing
roughly focused on next Thursday

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
A northwest flow of arctic air will produce areas of lake effect
snow southeast of Lake Ontario and Lake Erie today through tonight,
with the more organized snow closely tied to upstream connections to
Lake Huron and Georgian Bay. The Lake Huron connection will reside
across the western Southern Tier and northwest PA most of the time
today through tonight. The Georgian Bay band will move south across
KROC over the next few hours, then reside between KBUF and KROC this
morning before moving back to near KROC later this afternoon and
tonight. Outside of these two main bands, expect a spray of light
snow showers today through tonight southeast of the lakes.

Expect areas of IFR VSBY and MVFR CIGS southeast of the lakes today
through tonight with cold temperatures promoting small snowflakes
which are very efficient in dropping VSBY even in light snow. The
Lake Huron and Georgian Bay bands may drop VSBY to less than 1SM at
times, and may impact KJHW and KROC. The northwest wind generally
does not favor lake effect snow at KBUF, KIAG, or KART so these
terminals will likely remain VFR much of the time.

Outlook...

Saturday...Mainly VFR.
Sunday...MVFR/VFR with rain and snow showers late.
Monday...VFR.
Tuesday...MVFR in rain showers.

&&

.MARINE...
Northwest winds initially behind the passage of an arctic front will
remain strong and maintain a period of high end Small Crafts
overnight.

Moderate northwesterlies will continue to bring Small Craft Advisory
conditions to Lake Erie Friday into late Friday night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Chill Advisory from 4 AM early this morning to 10 AM EST
     Saturday for NYZ001>005-010>014-019>021-085.
     Wind Chill Warning until 1 PM EST Saturday for NYZ006>008.
MARINE...Small Craft Advisory until 4 AM EST early this morning for
         LEZ020.
         Small Craft Advisory until 1 AM EST Saturday for LEZ040-
         041.
         Heavy Freezing Spray Warning until 1 PM EST this afternoon
         for LEZ040-041.
         Small Craft Advisory until 1 AM EST Saturday for
         LOZ030.
         Small Craft Advisory until 4 AM EST Saturday for LOZ042-
         045.
         Heavy Freezing Spray Warning until 7 PM EST this evening
         for LOZ042-043-062-063.
         Small Craft Advisory until 7 AM EST Saturday for LOZ043-
         044.
         Heavy Freezing Spray Warning until 1 AM EST Saturday for
         LOZ044-045-064-065.

&&

SYNOPSIS...Hitchcock/TMA
NEAR TERM...Hitchcock/RSH/TMA
SHORT TERM...EAJ
LONG TERM...Zaff
AVIATION...Hitchcock
MARINE...Hitchcock/TMA
Hazardous weather outlook, Feb 2, 10:40 PM EST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1040 PM EST Thu Feb 2 2023

NYZ006>008-040345-
Oswego-Jefferson-Lewis-
1040 PM EST Thu Feb 2 2023

...WIND CHILL WARNING IN EFFECT UNTIL 1 PM EST SATURDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-010>014-019>021-085-040345-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
1040 PM EST Thu Feb 2 2023

...WIND CHILL ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 10 AM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-040345-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1040 PM EST Thu Feb 2 2023

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042-043-062-063-040345-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
1040 PM EST Thu Feb 2 2023

...GALE WARNING IN EFFECT UNTIL 1 AM EST FRIDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Heavy Freezing Spray Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heavy Freezing Spray Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ044-045-064-065-040345-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
1040 PM EST Thu Feb 2 2023

...GALE WARNING IN EFFECT UNTIL 1 AM EST FRIDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Heavy Freezing Spray Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heavy Freezing Spray Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-040345-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1040 PM EST Thu Feb 2 2023

...GALE WARNING IN EFFECT UNTIL 1 AM EST FRIDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Heavy Freezing Spray Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heavy Freezing Spray Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Feb 2, 10:25 PM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1025 PM EST THU FEB 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HEAVY SNOW       3 W SODUS               43.24N 77.12W
02/02/2023  E1.0 INCH        WAYNE              NY   AWOS

            SNOW SQUALL. VISIBILITY ONE QUARTER MILE.

0929 PM     HEAVY SNOW       3 NNE FULTON            43.35N 76.39W
02/02/2023  E1.0 INCH        OSWEGO             NY   ASOS

            SNOW SQUALL. VISIBILITY ONE QUARTER MILE.

0854 PM     HEAVY SNOW       3 SSE GATES-NORTH GATES 43.12N 77.67W
02/02/2023  E1.0 INCH        MONROE             NY   ASOS

            SNOW SQUALL. VISIBILITY LESS ONE QUARTER
            MILE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Oswego

When
February 3, 2:00 AM EST to February 4, 12:00 PM EST
Where
Oswego forecast zone
Reported by
Mesonet
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jefferson

When
February 3, 2:00 AM EST to February 4, 12:00 PM EST
Where
Jefferson forecast zone
Reported by
Mesonet
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lewis

When
February 3, 2:00 AM EST to February 4, 12:00 PM EST
Where
Lewis forecast zone
Reported by
Mesonet
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080971, 1080972, 1080974.